Florida, 2016

Tornado and Damaging Winds in Florida, May 20, 2016

May 20, 2016 · NWS JAX · 15 events in 7 counties and zones

A strong upper level trough moved across a moist and unstable air mass. Strong to severe storms initiated along the sea breezes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong upper level trough moved across a moist and unstable air mass. Strong to severe storms initiated along the sea breezes. Bulk shear increased to around 30 knots and strong upper level diffluence was in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 20, 9:20 AM EST, 20 minutes earlier.

Area forecast discussion, May 20, 9:20 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1020 AM EDT FRI MAY 20 2016

.UPDATE...
A linear shaped MCS with a squall line on its leading edge raced
across the Florida panhandle early this morning. This system is
now losing its forward momentum and weakening rapidly as it bumps
into the western periphery of a mid level ridge and encounters
much drier mid level air. This is evidenced by satellite which has
shown steady cloud top warming over the past hour or two. Out
ahead of this system across our area, areas of fog has lifted into
a low stratus deck for most locations north of a line from
Gainesville to St Augustine. This will delay the onset of heating
in these areas. But for locations along the I-75 corridor where
some clearing has already allowed temps to rebound to around 80
degrees, resulting in cape values already in excess of 1500 J/KG,
isolated strong storms will be possible as the leading edge of
the aforementioned MCS propagates towards those areas this
morning.

Going forward through the rest of the day, the forecast is
extremely difficult. The question becomes how much will the
cloud shield from the MCS limit heating and will it just delay the
heating or limit it for the entire day. These are huge questions
regarding how convection will ultimately evolve through the day
across our area. The thicker cloud cover and earlier onset of
precip (possibly in the form of stratiform rain for many
locations) could significantly impact the overall forecast today.
Given the latest trends, we will increase cloud cover and lower
temps a few degrees for most areas north of Gainesville and St.
Augustine. This will help lower the severe threat for these areas,
but as already mentioned, a few isolated strong to severe storms
will be possible across our southern zones as a complex of
thunderstorms moves through that area through early this
afternoon.

&&

.AVIATION...
Very tough forecast today. The low stratus clouds impacting the
terminals across southeast Georgia and near the I-95 corridor this
morning will lift to VFR by noon but vfr ceilings will prevail
through most of the day as a convective cloud shield advances in
from the west. Strong storms will be most likely at GNV around the
noon hour today with IFR conditions and some gusty winds as a
complex of storms moves through. Timing storms today will be very
difficult and we will amend TAFS as we go through the day to
account for the changing weather conditions.

&&

.MARINE...
A broad surface trough will remain across the area this morning
with a weak pressure gradient and mainly light and variable winds.
Winds will veer to the southwest and increase some late tonight
ahead of an approaching frontal system but conditions will remain
below headline criteria. Storms however will increase this
afternoon and continue through the night across the waters with
locally higher seas and gusty winds in and near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  82  68  84  65 /  80  70  40  30
SSI  78  71  84  69 /  60  60  50  40
JAX  84  69  86  68 /  60  50  50  40
SGJ  83  71  85  70 /  50  50  50  40
GNV  87  69  86  67 /  60  50  50  30
OCF  89  70  86  68 /  50  40  50  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Shuler/Combs/Combs
Hazardous weather outlook, May 20, 8:09 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
909 AM EDT FRI MAY 20 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-210745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
909 AM EDT FRI MAY 20 2016

...MARGINAL RISK OF SEVERE WEATHER NEXT COUPLE OF DAYS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WIND GUSTS IN ADDITION TO FREQUENT
LIGHTNING. LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN APPROACHING COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE
AREA ON SATURDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS IN
ADDITION TO FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, May 20, 9:15 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT FRI MAY 20 2016

FLZ021-022-035-201500-
GILCHRIST FL-COLUMBIA FL-SUWANNEE FL-
1015 AM EDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...SUWANNEE
AND GILCHRIST COUNTIES UNTIL 1100 AM EDT...

AT 1014 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHWEST OF DOWLING PARK TO 12 MILES
NORTH OF CROSS CITY. MOVEMENT WAS EAST AT 20 TO 25 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LIVE OAK...BELL...ICHETUCKNEE SPRING...FORT WHITE...WELLBORN...OBRIEN...
MCALPIN...LURAVILLE...BRANFORD...GUARANTO SPRINGS...HILDRETH AND HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3023 8324 3030 8285 2984 8263 2983 8266
      2970 8266 2962 8297 2970 8296 2970 8294
      2972 8296 2977 8295 2980 8292 2981 8293
      2983 8289 2989 8288 2989 8292 2996 8293
      2996 8295 3008 8307 3012 8323 3021 8325
TIME...MOT...LOC 1414Z 263DEG 23KT 3015 8329 2982 8312

SHASHY
Local storm report, May 20, 9:40 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1040 AM EDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND GST     5 S OBRIEN              29.96N 82.93W
05/20/2016  M43 MPH          SUWANNEE           FL   MESONET

            EMERGENCY MANAGER RELAYED REPORT OF A 43 MPH WIND GUST AT
            BRANFORD HIGH SCHOOL WEATHERSTEM STATION.

&&

COMBS

The radar

The Moody AFB radar (KVAX), 104 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
May 20, 9:40 AM EST to 10:45 AM EST
Where
Suwannee County, 0.97 mi SSW of Branford to 0.74 mi SSW of Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.957, -82.935

Widespread tree and power line damage occurred across the county as a squall line of storms moved west to east across the area during the late morning. Most of the damage occurred within the Live Oak city limits, Brandford and O'Brien. Most fallen trees that were reported caused road blockages.

Thunderstorm Wind, Columbia

When
May 20, 9:48 AM EST
Where
Columbia County, 0.6 mi E of Ft White
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.920, -82.710

Several trees and power lines were blown down across Fort White. The time was based on radar. Cost of damage unknown but estimated for inclusion of the event in StormData.

Thunderstorm Wind, Columbia

When
May 20, 10:23 AM EST
Where
Columbia County, 3.16 mi SW of Lake City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.150, -82.670

A large tree was blown down near Business Point Drive and Sisters Welcome Drive. The time of damage was estimated based on radar.

Thunderstorm Wind, Union

When
May 20, 10:25 AM EST
Where
Union County, 1.2 mi E of Providence
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.000, -82.510

A large tree was blown down near County Road 241 and State Road 238. The time of damage was based on radar.

Thunderstorm Wind, Columbia

When
May 20, 10:25 AM EST
Where
Columbia County, 0.91 mi NW of Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.190, -82.610

A large tree was blown down near Washington Street and Bascom Norris Drive.

Thunderstorm Wind, Marion

When
May 20, 11:00 AM EST
Where
Marion County, 0.92 mi SE of Citra
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.410, -82.110

Two trees were blown down in Citra. Time of damage was based on radar.

Thunderstorm Wind, Marion

When
May 20, 11:00 AM EST
Where
Marion County, 0.69 mi N of Ocala
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.190, -82.130

Several trees were blown down in Ocala. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
May 20, 11:00 AM EST
Where
Marion County, 0.92 mi SW of Summerfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.010, -82.040

A tree was blown down in Summerfield. The time of damage was based on radar.

Thunderstorm Wind, Union

When
May 20, 11:03 AM EST
Where
Union County, 2.39 mi E of Raiford
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.070, -82.190

A tree was blown down onto a power line on State Road 16 east of State Road 121.

Thunderstorm Wind, Marion

When
May 20, 11:03 AM EST
Where
Marion County, 0.6 mi E of Silver Spgs Airpark
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.220, -82.060

A tree was blown down in Silver Springs. The time of damage was based on radar.

Tornado, Alachua

When
May 20, 11:25 AM EST to 11:30 AM EST
Where
Alachua County, 1.52 mi W of Gainesville West to 0.86 mi W of Gainesville West
Rating
EF0
Path length
0.66 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
29.649, -82.355

The University of Florida Wind Hazard Damage Assessment Team conducted a storm survey. Their findings were used by the NWS to define this event. A weak EF0 tornado tracked across the UF Campus which caused damage to mainly trees, other vegetation and minimal structural damage. No injuries were reported. The Student Recreation Center pool area of campus had the most damage which included a corrugated metal roof panels blown off, pool lounge chairs blown up against a fence, and a total of six trees down across campus. A broken window due to debris was reported at Sisler Hall. The trees damaged included pine and oak trees between 18-32 inches in diameter. A wind research time estimated winds of 64-85 mph.

Lightning, Duval

When
May 20, 11:50 AM EST
Where
Duval County, 3.01 mi SSW of Jacksonville Hgts
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.210, -81.800

Wires were blown due to lightning striking a tree near Hipps Road. The cost of damage was estimated but unknown.

Thunderstorm Wind, Putnam

When
May 20, 11:54 AM EST
Where
Putnam County, Palatka Kay Arkin Ar
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.650, -81.680

A tree was blown down near North Moody Road and Stillwell Avenue. The time of damage was estimated.

Thunderstorm Wind, Putnam

When
May 20, 11:54 AM EST
Where
Putnam County, 1.39 mi WSW of Palatka
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.640, -81.650

A tree was blown down near Husson and Cecille Avenue.

Thunderstorm Wind, Duval

When
May 20, 11:55 AM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.340, -81.600

A couple of trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629397, 629384, 629385, 629386, 629387, 629389, 629390, 629391, 629388, 629392, 629399, 629396, 629393, 629395, 629394.